Alert archive / Colorado / Hard Freeze Warnings in 2021

Hard Freeze Warning 1, NWS Pueblo, CO

October 10, 20215 counties in Colorado

NWS Pueblo, CO issued this hard freeze warning at Oct 10, 2021, 3:46 AM MDT for 5 counties in Colorado. It took effect at Oct 10, 2021, 11:00 PM MDT. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 10, 2021, 3:46 AM MDT (09:46 UTC)
In effect from
Oct 10, 2021, 11:00 PM MDT
Expired
Oct 11, 2021, 8:57 AM MDT
In force
10 hr
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 82 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
82 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

877 
WWUS75 KPUB 100946
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
346 AM MDT Sun Oct 10 2021

COZ069>071-101800-
/O.UPG.KPUB.FZ.A.0003.211011T0500Z-211011T1500Z/
/O.NEW.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
346 AM MDT Sun Oct 10 2021

...HARD FREEZE WARNING IN EFFECT FROM 11 PM THIS EVENING TO 9 AM
MDT MONDAY...

* WHAT...Temperatures ranging in the mid 20s are expected over the
  San Luis Valley. 

* WHERE...San Luis Valley.

* WHEN...From 11 PM this evening to 9 AM MDT Monday.

* IMPACTS...A Hard Freeze is expected across the San Luis Valley
  tonight. This will put an end to the growing season. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
6 follow-up statements
240 
WWUS75 KPUB 101728
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
1128 AM MDT Sun Oct 10 2021

COZ069>071-110130-
/O.CON.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
1128 AM MDT Sun Oct 10 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MDT MONDAY...

* WHAT...Temperatures ranging in the mid 20s are expected over 
  the San Luis Valley.

* WHERE...San Luis Valley.

* WHEN...From 11 PM this evening to 9 AM MDT Monday.

* IMPACTS...A Hard Freeze is expected across the San Luis Valley 
  tonight. This will put an end to the growing season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
360 
WWUS75 KPUB 102013
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
213 PM MDT Sun Oct 10 2021

COZ069>071-110415-
/O.CON.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
213 PM MDT Sun Oct 10 2021

...HARD FREEZE WARNING REMAINS IN EFFECT FROM 11 PM THIS EVENING
TO 9 AM MDT MONDAY...

* WHAT...Temperatures ranging in the mid 20s are expected over 
  the San Luis Valley.

* WHERE...San Luis Valley.

* WHEN...From 11 PM this evening to 9 AM MDT Monday.

* IMPACTS...A Hard Freeze is expected across the San Luis Valley 
  tonight. This will put an end to the growing season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ084-110415-
/O.NEW.KPUB.FR.Y.0001.211011T0800Z-211011T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
213 PM MDT Sun Oct 10 2021

...FROST ADVISORY IN EFFECT FROM 2 AM TO 8 AM MDT MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern El Paso County/Monument Ridge/Rampart Range 
  Below 7500 Feet County.

* WHEN...From 2 AM to 8 AM MDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left
  uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
198 
WWUS75 KPUB 110321
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
921 PM MDT Sun Oct 10 2021

COZ069>071-111130-
/O.CON.KPUB.HZ.W.0001.211011T0500Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
921 PM MDT Sun Oct 10 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT MONDAY...

* WHAT...Low temperatures falling into the mid 20s are expected. 

* WHERE...San Luis Valley.

* WHEN...From 11 PM this evening to 9 AM MDT Monday.

* IMPACTS...A Hard Freeze is expected across the San Luis Valley 
  tonight. This will put an end to the growing season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ084-111130-
/O.CON.KPUB.FR.Y.0001.211011T0800Z-211011T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
921 PM MDT Sun Oct 10 2021

...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 8 AM MDT
MONDAY...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern El Paso County/Monument Ridge/Rampart Range 
  Below 7500 Feet County.

* WHEN...From 2 AM to 8 AM MDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
359 
WWUS75 KPUB 110943
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
343 AM MDT Mon Oct 11 2021

COZ069>071-111500-
/O.CON.KPUB.HZ.W.0001.000000T0000Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
343 AM MDT Mon Oct 11 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Low temperatures falling into the mid 20s are expected.

* WHERE...San Luis Valley.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...A Hard Freeze is expected across the San Luis Valley.
  This will put an end to the growing season.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

COZ084-111400-
/O.CON.KPUB.FR.Y.0001.000000T0000Z-211011T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
343 AM MDT Mon Oct 11 2021

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM MDT THIS MORNING...

* WHAT...Temperatures as low as 33 will result in frost 
  formation.

* WHERE...Northern El Paso County, Monument Ridge, and the Rampart
  Range Below 7500 Feet.

* WHEN...Until 8 AM MDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$
768 
WWUS75 KPUB 111344
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
744 AM MDT Mon Oct 11 2021

COZ084-111445-
/O.CAN.KPUB.FR.Y.0001.000000T0000Z-211011T1400Z/
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
744 AM MDT Mon Oct 11 2021

...FROST ADVISORY IS CANCELLED...

Temperatures are starting to warm back up across northern El Paso
County this morning with sunrise, therefore the Frost Advisory has
been cancelled..

$$

COZ069>071-111500-
/O.CON.KPUB.HZ.W.0001.000000T0000Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
744 AM MDT Mon Oct 11 2021

...HARD FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM MDT THIS
MORNING...

* WHAT...Low temperatures falling into the mid 20s are expected.

* WHERE...San Luis Valley.

* WHEN...Until 9 AM MDT this morning.

* IMPACTS...A Hard Freeze is expected across the San Luis 
  Valley. This will put an end to the growing season.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$
601 
WWUS75 KPUB 111457
NPWPUB

URGENT - WEATHER MESSAGE
National Weather Service Pueblo CO
857 AM MDT Mon Oct 11 2021

COZ069>071-111600-
/O.CAN.KPUB.HZ.W.0001.000000T0000Z-211011T1500Z/
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
857 AM MDT Mon Oct 11 2021

...HARD FREEZE WARNING IS CANCELLED...

Temperatures within the San Luis Valley have warmed above freeze 
warning threshold.

$$

What forecasters said that day

The local office's own words before this hard freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this hard freeze warning went out at Oct 9, 11:42 PM MDT, 4 hours 4 minutes earlier.

Area forecast discussion, Oct 9, 11:42 PM MDT, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1142 PM MDT Sat Oct 9 2021

.UPDATE...
Issued at 804 PM MDT Sat Oct 9 2021

Humidity has improved above 15 percent across all of the eastern
plains, with winds slowly diminishing at most locations. Have
thus let the Red Flag Warning expire on schedule at 8 pm

UPDATE Issued at 328 PM MDT Sat Oct 9 2021

The High Wind Warning that was in effect until 4 PM has been
canceled early. While winds will do meet warning criteria anymore,
gusty winds will still be possible through early evening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 305 PM MDT Sat Oct 9 2021

Tonight... Jumping into the short term period, tonight will remain
relatively quiet early, but an approaching system will increase
activity late during this period. Synoptically a trough/closed low
will continue to push eastward. This approaching system will
increase dynamics over the region and aid in more focused orographic
forcing along the western mountains, especially into the San Juan
Mountains. Low to mid level moisture with the approaching system
will be modest at best, as drier air is advected into the closed low
from the northwest. Given the increased synoptic forcing, and
despite the lower moisture content, rain, and snow above ~9000 ft,
will develop over the San Juan Mountains early in the morning. Also
during this period, a surface cyclone will be ejecting northeastward
across the central/northern plains overnight, following the main
trough. Extending southward from this feature, a cold front will be
present and will push over the area early overnight. This cold front
is expected to be "dry" given the low moisture content over the
plains, and lack of better synoptic support. During the middle of
the tonight period however, a band of light/stratiform rain may
develop over parts of the far southeastern plains, as the upper
level jet maximum and a localized pocket of higher vorticity push
east/northeastward. Other than the two areas mentioned above for
precipitation chances, expect everywhere else to remain dry.

Sunday... The day Sunday will be a little more active weather wise,
especially along the southern part of the Pueblo CWA. The
aforementioned trough and closed low will continue their trek
eastward. As this takes place, the axis of the system will pass
directly over the area, greatly increasing the synoptic ascent over
the region. This will also be supported by a large rise in vorticity
advecting over southern Colorado. Winds aloft will also be
westerly/northwesterly throughout the day, allowing for orographic
forcing to develop over the mountains. Low to mid level moisture
will continue to remain low, as the drier air behind the closed low
streams into the area. With the above conditions in place,
light/stratiform rain, and snow above ~9000 ft, is expected to
materialize by mid morning and push eastward, following the best
upper level support. The areas most likely to be impacted by this
precipitation would be the southern San Luis Valley, southern Sangre
de Cristo Mountains, and the southern plains. The precipitation is
anticipated to dissipate and/or move out of the area by late
afternoon, as the system exits the region. Elsewhere over the Pueblo
CWA, conditions are expected to remain dry and a lot less windy than
previous days. Also high temperatures will be below average for this
time of year, thanks to the cold front overnight. The plains will
only warm into the upper 50s to mid 60s, the valleys will only rise
into the mid 40s to mid 50s, and the mountains will only reach into
the 20s and 30s.

.LONG TERM...(Sunday night through Saturday)
Issued at 305 PM MDT Sat Oct 9 2021

...Forecast Key Messages/Uncertainties...

- Hard freeze likely across the San Luis Valley Sunday night into
Monday morning

- Large fall storm system still on track for a Tuesday and Wednesday
higher impact to the region. Better consensus shaping up keeping a
bulk of the moisture farther north and west of our region.

- Widespread freeze possible Thursday and Friday morning.

- Better snow chances with lower snow levels next Friday?

Monday...Between two systems and a rather quiet day outside of the
morning hard freeze issues in the San Luis Valley. Shortwave mid-
level ridging should allow for mostly clear skies during the day
with some increasing high level clouds as the "storm" nears from the
west.

Tuesday - Wednesday...Though we are 3+ days from initial impacts of
the closed low, we are starting to see a more consistent picture in
mid-level low placement. The past 4-5 runs of many of the medium
range ensembles keep the closed low on a southwest to northeast
track through the north central part of Colorado. This keeps much of
the moisture tied to the topography in the southwest and north-
central mountains, but not the overall impacts from the storm.

High elevation snows, heavy at times, is likely across the southwest
and parts of the central mountains. Some moisture is expected to
make it across the Continental Divide by Tuesday afternoon for some
showers along the Front Range and parts of the plains. Still think
we'll see a slight decrease in precipitation chances as we move
through the next couple of days for areas along the Front Range and
a majority of the plains. The dreadful dry slot could become
established over much of the plains Tuesday afternoon as lee-side
cyclogenesis commences. A well mixed boundary layer is also expected
to the west of this Colorado cyclone making for another day of
enhanced fire threat and strong-damaging winds possible. Farther
east, close to the KS state border, dryline may setup and tap into
ample low-level moisture return providing enough fuel and lift,
along with ample instability with steep lapse rates, for severe
thunderstorm potential. Outside of the severe storms, strong-
damaging synoptic winds are still possible so it really becomes the
mechanism for the wind damage, gradient or convective.

Thursday - Friday...In the wake of the closed upper level low
pressure moving through a slight bagginess aloft may still exist. Not
totally sold on a lot of additional moisture Thursday afternoon and
evening with weak ascent aloft but chances do exist. Thinking the
timeline from the main closed lows departure and proximity to the
area may disrupt the pattern enough aloft to allow for a flatter
wave to move through Thursday and Friday. That being said, snow-
levels look to come down quite a bit, to around 6,000 feet Friday
morning. We'll have to see how much moisture and energy are still
around for any accumulations. Overnight and early morning freezes
possible each day.

Saturday...A return to a calmer and more tranquil period looks to
ensue with below average temperatures holding steady.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1140 PM MDT Sat Oct 9 2021

VFR at all terminals the next 24 hrs. Low risk of a vcsh at KALS
from mid morning into the afternoon, though bulk of the shower
activity should be over the mountains east of the terminal. North
winds may be briefly gusty at KCOS Sun morning, before shifting to
the se late in the afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from Sunday evening through Monday morning for
COZ069>071.

&&

UPDATE...PETERSEN
SHORT TERM...SIMCOE
LONG TERM...HEAVENER
AVIATION...PETERSEN
Hazardous weather outlook, Oct 9, 8:15 PM MDT, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
815 PM MDT Sat Oct 9 2021

COZ058>089-093>099-110215-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
815 PM MDT Sat Oct 9 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow accumulations of 1 to 2 inches are possible above
10000 feet across the southern Sangre de Cristo Mountains and
eastern San Juan Mountains Sunday morning.

A hard freeze is possible across the San Luis Valley Monday
morning. Cold night time lows at or below freezing are possible
across southern Colorado by the middle part of next week.

A strong storm system is expected to affect the outlook area
Tuesday into Wednesday, bringing the potential for very strong
winds, along with heavy snow over the mountains and critical fire
weather conditions over the plains. There is significant
uncertainty regarding the evolution of this storm system, along
with the areal extent, intensity, and magnitude of associated
hazards.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed tonight.

10/55

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 10, 2:13 PM MDTFrost AdvisoryPUBEl Paso18 hr
Oct 10, 2:19 PM MDTFire Weather WatchPUBBaca, Bent, Crowley, El Paso, Huerfano, Kiowa and 4 more31 hr
Oct 10, 2:21 PM MDTWinter Storm WatchPUBConejos, Mineral, Rio Grande14 hr

Nearby

Hard Freeze Warnings in Colorado, 2021Every hard freeze warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.